CSN Login
Members Online: 4

Arimidex side effects

sbruney's picture
sbruney
Posts: 21
Joined: Mar 2002

My doctor put me on Arimidex because Tamoxifin was causing insomina, hot flushes, night sweats, etc. Now I am having severe back pain, which I read is one side effect of Arimidex. I had a back x-ray and a bone scan (my oncologist was afraid the cancer had spread) but both were negative for cancer, arthritis or osteoporosis, so I am wondeirng if it is the medicine. Has anyone else had this problem?
Sandy

marytres's picture
marytres
Posts: 145
Joined: May 2002

Hi Sandy, Arimidex does that to you. Also, I have pain in my joints, knees and feet. Same as I had with tamoxifen but dr. says Arimidex is a better drug. Guess we just have to take this side effects and be thankful we're alive. Hang in there. Hugs, Marie

melm
Posts: 105
Joined: Jan 2001

Hey, Sandy. Yes, I believe these are symptoms that we are going to have to live with for awhile. I also was on Tamoxifen for 8 months and had terrible hip pain. After bone scans and MRI that were negative I was switched to Arimidex. I have been on it for four months now and am experiencing back and hip pain and pain in other joints. Also, the hot flashes have kicked up a notch. Like Marie said, we just have to be thankful that we are alive.
Take care and God bless,
Mel in AR

sbruney's picture
sbruney
Posts: 21
Joined: Mar 2002

Dear Mel, as I told Marie, at least now I know. Can't imagine why my oncologist didn't pick up on it, all he did was scare me to death that I had bone cancer. I can take this as long as I tell myself it is the medicine working. Good luck and god bless. Sandy

sbruney's picture
sbruney
Posts: 21
Joined: Mar 2002

Thanks, Marie. I can stand just about anything but not knowing. If this is a side effect, I can live with it -- pun intended. Sandy b.

marytres's picture
marytres
Posts: 145
Joined: May 2002

Hi Sandy, just wanted to say that if you ever need to talk, you can always e-mail me. I have other side effects besides the joint pain but I try to make the best of it. It's not easy at all. Take care, hugs, Marie

jmears
Posts: 270
Joined: Jul 2001

In reply to something you said about your DR not picking up on the side effect....I noticed that my Onco would not come out with the possiblility that some of my issues were treatment related. For example during treatment I got an infection in the exit site of my catherter. He prescribed an antibiotic (can't remember the name) and I soon became sore and stiff all through my shoulders and upper back. I looked on the internet and read that it could be a side effect. The DR wouldn't confim that it could be a side effect ... he did change the antibiotic ... and when I got another infection he joked with me about the medication that stiffened me up.... Anyway ... I think because of chemo our bodies are so much more to any possible side effects from meds. Good luck ... keep on the sunny side! Jamie

adwizsandy
Posts: 1
Joined: May 2003

Hello,
I decided to research Arimidex side effects today because of my steadily worsening arthritic symptoms. I am 61 but am beginning to move like I am 91. I'm releived to see that this is most likely a side effect of the medication. However, if it gets worse (I've only been on Arimidex for about six months and Tamoxifin for six months prior to that), I'll be an immovable force for the next four years! After developing arrythmia and chest pain while on Tamoxifin - my doctor said that drug tends to aggrivate existing heart and/or arthritic conditions. Now I'm on heart meds AND was switched to Arimidex which is waaaaay more costly than Tamoxifin. Yikes! What is one to do? Steadily stiffening Sandy in Morelia, Michoacan, Mexico

crickless
Posts: 14
Joined: Jul 2001

I too have the joint pain with arimidex. Oncologist says it's all that movement of the calcium in and out of my bones. (arimidex takes it out, fosamax puts it back in). I'm happy to endure the pain because for me Tamoxifen made life unbearable because of my severe mood swings. I think the pain is made worse because of the weight I've gained. Added 20 pounds when I was laid off my last job, and another 20 during cancer treatment. Now, nothing seems to work for me when I try to get some of that weight off. Has anyone else had similar problems?
Any suggestions? Thanks to all. --Caroline

marilynlandon
Posts: 4
Joined: Aug 2003

Carolyn: Yes, enormous weight gain since my 9-11-01 (what a day) breast cancer surgery (60 pounds). Has anyone found a doctor that will work with you regarding the weight gain. All of my doctors shrug it off. It is terrible to have cancer and then add all that weight too. Not good for the self esteem.

I've been on Arimidex since January 2002. I tried Tamoxifen for one month and I thought I was going nuts. My medical oncologist recommended Arimidex as a new and better drug. I don't like it but since I refused chemotherapy (I had breast cancer emergency surgery on 9-11-01 in Vail CO of all days - the surgeon did a partial mastectomy and said I needed radiation and possibly chemo and with either treatment I definitely needed to be on Tamoxifen for 5 years).

I am 57 years old now. Wow that is hard to say. I feel much more like 37 because I have the care of an 8-year old, a 5-year old, and a 2-year old - all since birth by my choice. Plus I work full-time. My husband took 7 months off work to care for me. He is still very very understanding.

YES, I too am spending most of my time since 9-11-01 (almost 2 years) on the couch. I am just fatigued. And I have always been the one that people have told to SLOW DOWN (my entire life). I used to have so much energy that I could get by on 3 hours of sleep. I just can't do it anymore.

Here are some of my symptoms:

Hot flashes. Fewer now that I found out about massive doses of Effexor - 150 mg per day.

Joint pain. I don't have it that bad but I think it is getting worse (so many Arimidex patients can't walk across the room now). My knees have been a problem for a while but I never thought about the Arimidex causing it.

Memory loss. After the surgery and with the Arimidex, I became confused easily. I am much better now but I know I don't handle office work and number as easily as I have my entire life.

Huge and difficult weight gains continuing on for years. I also learned from the literature that breast cancer is the ONLY cancer that causes you (its drugs) to gain weight. Even with massive chemo, most women gain weight. I've always been a size 4-6 and 123 lbs. I gained 60 pounds after taking Arimidex and the weight gain continues. Obviously another reason for laying on the couch - not happy with myself. I am so hungry!!!!

Insomnia. I just don't sleep. When I don't sleep, I eat so I end up eating all night long. I get between 4-5 of sleep a night.

The fatigue. Of all things, I think I miss my energy the most. Makes me feel like I am slacking off. I was surprised to learn from reading the literature that most women don't get depressed or face their cancer until 18-24 months after the diagnosis. I kept reading. Many say they thought they were going to die, so they didn't accept the cancer and its effects. Now they are still alive, they are facing its reality.

Needless to say, I keep thinking - "get well Marilyn." "Pull up your boot straps and get going." I am relieved to read that others face the same symptoms and especially the constant fatigue I face.

I do have some meds that have helped. My OB GYN gave me Sarafem right after the surgery (I was going wild in my up/down emotions - it is like a weak Prozac). It really does help me get moving off the couch but I resent having to take it. So some days I don't.

Ambien helps me sleep but it is a narcotic.

morag
Posts: 1
Joined: Feb 2003

absolutely!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network